Dealers will always come up with new methods of stretching drugs by cutting them and intensifying the high addicts experience in order to increase their profits, but lacing heroin with Fentanyl is a deadly combination. Fentanyl is is a potent, synthetic opioid analgesic with a rapid onset and short duration of action that is approximately 100 times more potent than morphine. From an article from ABC WTAE about this dangerous combination –
“If you sprinkle a little in with your heroin, it becomes much stronger and people start dying from it. Someone used to doing 10, 20 bags of heroin a day can potentially die using one or two bags.”
This quote by Dr. Neil Capretto, medical director of Gateway Rehab, may illustrate why dealers in southern Pennsylvania are stamping their bags with labels such as “Suicide” and “Overdose.” This form of drug branding is a warning of sorts, but for many addicts it’s a warning that isn’t taken seriously.
In the latest warning from the state Department of Drug and Alcohol Programs, a large concentration of fentanyl-related overdoses has occurred in southwestern Pennsylvania.
Fentanyl looks like heroin, so for the addict who isn’t paying close attention, there is no way to tell the difference until it’s too late. One addict who is currently in rehab said that although it has a distinct taste, she didn’t know she had Fentanyl laced heroin until she injected it. Considering that when this mixture of drugs originally hit Pittsburg streets in 2006 there were over 3 dozen cases of overdose and 3 deaths within 36 hours, this woman is lucky to have survived.
Drugs can be packaged and branded as anything, and unfortunately many addicts are hasty and too concerned with fulfilling the need to get high to slow down and check their drugs.
The sad truth is that while professionals and loved ones hear “Fentanyl laced heroin” as a warning sign, addicts hear it as a dinner bell. People addicted to heroin typically seek the purest and strongest form they can find, ignoring the risks associated with high potency. A symptom of the disease of addiction is the glorification of a better, more intense “high.” This way of thinking leads to rationalizing and ignoring worry and caution behind overdosing.